Alert archive / Idaho / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at May 18, 2018, 8:00 PM MDT for Bannock County, Idaho. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 8:00 PM MDT (02:00 UTC)
- Expired
- May 18, 2018, 10:41 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Bannock County, ID
The radar
The Pocatello radar (KSFX), 30 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:21 PM MDT | FLASH FLOOD | 1 Se Pocatello, ID | CENTER STREET UNDERPASS FLOODED REPORTED FROM A TRAINED SPOTTER ON SOCIAL MEDIA. |
| May 18, 8:43 PM MDT | FLASH FLOOD | 1 Nnw Pocatello, ID | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 NNW POCATELLO. HIGHWAY 30 CLOSED FROM HAWTHORNE TO W CEDAR DUE TO DEEP STANDING WATER. |
| May 18, 8:43 PM MDT | FLASH FLOOD | 1 Nnw Pocatello, ID | HAWTHORNE UNDERPASS CLOSED DUE TO DEEP WATER @ HIGHWAY 30. CLOSED FROM HAWTHORNE TO W CEDAR ST. |
| May 18, 8:44 PM MDT | FLASH FLOOD | 1 Sse Chubbuck, ID | EAGLE ROAD COMPLETELY COVERED IN ONE FOOT OF WATER DEPTH. |
| May 18, 8:48 PM MDT | FLASH FLOOD | 1 Se Pocatello, ID | THE INTERSECTION OF WYETH AND 4TH STREET HAVE BEEN FLOODED IN POCATELLO WITH CARS STALLED. |
| May 18, 8:54 PM MDT | HEAVY RAIN 0.68 | 1 Se Chubbuck, ID | THE DURATION OF THE HEAVY RAIN EVENT WAS 2 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 2.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
852 WGUS55 KPIH 190200 FFWPIH IDC005-190500- /O.NEW.KPIH.FF.W.0001.180519T0200Z-180519T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pocatello ID 800 PM MDT FRI MAY 18 2018 The National Weather Service in Pocatello has issued a * Flash Flood Warning for... North central Bannock County in southeastern Idaho... * Until 1100 PM MDT * At 800 PM MDT, the public reported flash flooding across the warned area. Flash flooding is already occurring. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 4293 11245 4284 11240 4283 11251 4294 11252 $$ Hinsberger
2 follow-up statements
163 WGUS75 KPIH 190320 FFSPIH Flash Flood Statement National Weather Service Pocatello ID 920 PM MDT FRI MAY 18 2018 IDC005-190500- /O.CON.KPIH.FF.W.0001.000000T0000Z-180519T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bannock ID- 920 PM MDT FRI MAY 18 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR NORTH CENTRAL BANNOCK COUNTY... At 912 PM MDT, the public continues to report flooding occurring in Pocatello. Rain has subsided, but it will take a while for the water to runoff into the Portneuf River. The river remains within its banks for now, but is approaching bankfull. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 4293 11245 4284 11240 4283 11251 4294 11252 $$ Hinsberger
215 WGUS75 KPIH 190441 FFSPIH Flash Flood Statement National Weather Service Pocatello ID 1041 PM MDT FRI MAY 18 2018 IDC005-190450- /O.CAN.KPIH.FF.W.0001.000000T0000Z-180519T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bannock ID- 1041 PM MDT FRI MAY 18 2018 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL BANNOCK COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Some roads may still be flooded. Please continue to heed any remaining road closures. LAT...LON 4293 11245 4284 11240 4283 11251 4294 11252 $$ Hinsberger
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 18, 1:27 PM MDT, 6 hours 33 minutes earlier.
Area forecast discussion, May 18, 1:27 PM MDT, 6 hours 33 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 127 PM MDT Fri May 18 2018 .SHORT TERM...Tonight through Monday. A low circulation was noted on satellite imagery over NRN Utah with attending weak showers lifting north through the SE mountains. Further north, a second circulation was noted over CNTRL Washington. Numerical models are showing increased convective - thunderstorm - development this afternoon and evening favoring the mountains with the potential for stronger cells over the SE mountains in proximity to the low circulation over NRN Utah. Have boosted the precipitation potential across that area this evening and also added a slight chance mention of severe thunderstorms. Support weakens rapidly after sunset with the loss of thermal heating. Another round of afternoon and evening thunderstorm activity is expected Saturday and Sunday as the region remains under the influence of a broad upper trough across the NW states. Huston .LONG TERM...Monday night through Friday. The active trend looks as if it will continue through the long term period. The next in the recent series of upper lows will progress through California into the Great Basin and keep southerly flow and moisture streaming into southeast Idaho. Expect showers and thunderstorms each day. European and GFS both indicate a ridge may move into state by Friday but still keeps some moisture in the region For now kept at least a slight chance of precipiation going even at the end of next week. Expect high temperatures near or above seasonal normal for late May. GK && .AVIATION...Showers and thunderstorms or at least in the vicinity are in all TAF sites today as expect fairly widespread coverage in southeast Idaho today. Should perpetuate at least through sunset and have showers continuing through tonight at DIJ. Ceilings should stay VFR except under extremely heavy shower. Expect more showers and thunderstorms Saturday with best chance at DIJ. Winds should be light except for thunderstorm outflow and gust will likely exceed 40 mph near any storms. GK && .HYDROLOGY...We continue to see many rivers and streams running high, fast and cold due to snowmelt and/or locally heavy rain. The only headline we have out is for folks along the Big Wood River around Hailey and Gimlet. Several rivers and streams are running at/just above bankful downstream of reservoirs, and those flows could change quickly if releases need to be cut back or increased. As widely reported in the media, erosion of the Heise- Roberts levee in Jefferson County continues and remains an ongoing concern. Keyes/Huston && .PIH WATCHES/WARNINGS/ADVISORIES...None. &&
In the hours before
Special weather statement, May 18, 6:26 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Pocatello ID 626 PM MDT FRI MAY 18 2018 IDZ022-190115- South Central Highlands ID- 626 PM MDT FRI MAY 18 2018 ...SPECIAL WEATHER STATEMENT... At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Rockland or 23 miles south of Neeley, moving southeast at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Roy and Arbon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4235 11289 4255 11278 4243 11248 4221 11269 TIME...MOT...LOC 0026Z 304DEG 5KT 4241 11276 Hinsberger
Local storm report, May 18, 7:17 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
717 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM FLASH FLOOD 1 SSE POCATELLO 42.86N 112.46W
05/18/2018 BANNOCK ID PUBLIC
REPORTED VIA SOCIAL MEDIA ON LINCOLN STREET
IN POCATELLO. RAIN ESTIMATES UNKNOWN.
&&
NPSpecial weather statement, May 18, 7:18 PM MDT, 42 minutes before
Special Weather Statement National Weather Service Pocatello ID 718 PM MDT FRI MAY 18 2018 IDZ021-023-190215- Caribou Highlands ID-Lower Snake River Plain ID- 718 PM MDT FRI MAY 18 2018 ...SPECIAL WEATHER STATEMENT... At 716 PM MDT, Doppler radar was tracking a strong line of thunderstorms over from northeastern American Falls Reservoir to Pocatello. this storm was nearly stationary. Pea sized hail will be possible with this storm. Locations impacted include... Pocatello, eastern American Falls Reservoir, Chubbuck, Fort Hall Buffalo Lodge, Springfield and Pingree. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4325 11269 4286 11237 4283 11249 4323 11285 TIME...MOT...LOC 0116Z 180DEG 0KT 4300 11264 Hinsberger
Local storm report, May 18, 7:25 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
725 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HEAVY RAIN 1 NW CHUBBUCK 42.93N 112.47W
05/18/2018 U0.00 INCH BANNOCK ID PUBLIC
REPORT VIA SOCIAL MEDIA THAT DRAINS NEARBY
THE CHUBBUCK LIBRARY ARE BACKING UP.
&&
NPLocal storm report, May 18, 7:42 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
742 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD 1 S CHUBBUCK 42.91N 112.47W
05/18/2018 BANNOCK ID PUBLIC
REPORTS IN CHUBBUCK THAT YELLOWSTONE AVE HAD
ABOUT 2/3 OF THE OUTSIDE LANES UNDERWATER.
CURBSIDE IS ABOUT 6 INCHES DEEP, 5 INCHES AT
THE CURBLINE.
&&
NPLocal storm report, May 18, 7:50 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
750 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 1 NNW POCATELLO 42.89N 112.48W
05/18/2018 M0.25 INCH BANNOCK ID NWS EMPLOYEE
REPORTED AT THE INTERSECTION OF GARRETT AND
HAWTHORNE. ACCOMPANIED BY STANDING WATER.
&&
NPThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:26 PM MDT | Special Weather Statement | PIH | Oneida | 49 min |
| May 18, 7:18 PM MDT | Special Weather Statement | PIH | Bingham | 57 min |
| May 18, 10:39 PM MDT | Areal Flood Advisory | PIH | Bannock | 3 hr |
| May 19, 3:01 PM MDT | Special Weather Statement | PIH | Bingham | 44 min |
Nearby
Flash Flood Warnings in Idaho, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.